Mathematical Analysis of Sensitive Parameters on the Dynamical Transmission of HIV-Malaria Co-infection

Asimiyu Olalekan Oladapo, Morufu Oyedunsi Olayiwola, Kamilu Adewale Adedokun, Adedapo Ismaila Adedapo, Joseph Adeleke Adedeji, Kareem Oyeleye Kabiru, Akeem Olanrewaju Yunus


Malaria disease increases the mortality rate of HIV patients. In this work, a mathematical model incorporating an infected, undetected, and treated set of people was developed. The analysis showed that the model is well-posed, the disease-free equilibrium for the model was obtained, and the basic reproduction number of the HIV-malaria co-infection model was calculated. The 14 compartmental models were analyzed for stability, and it was established that the disease-free equilibrium of each model and their co-infections were locally and globally asymptotically stable whenever the basic reproduction number was less than unity or endemic otherwise. Based on the sensitivity analysis, the parameter that has the greatest impact is the contact rate; therefore, it is recommended for public health policies aimed at reducing the burden of these diseases in co-endemic regions.


HIV-malaria co-infection; model description; basic reproduction number; sensitivity analysis

Full Text:



R. M. Anderson and R. M. May, Infectious diseases of humans: dynamics and control. Oxford University Press, 1991. DOI: 10.1017/S0950268800059896

C. L. Althaus, “Estimating the reproduction number of ebola virus (ebov) during the 2014 outbreak in west Africa,” PLOS Currents Outbreaks, vol. Edition 1, 2014. DOI: 10.1371%2Fcurrents.outbreaks.91afb5e0f279e7f29e7056095255b288

M. K. Kolawole, K. A. Odeyemi, A. I. Alaje, A. O. Oladapo, and K. A. Bashiru, “Dynamical analysis and control strategies for capturing the spread of covid-19,” Tanzania Journal of Science, vol. 48, no. 3, pp. 680–690, 2022. DOI: 10.4314/tjs.v48i3.15

F. A. Oguntolu, O. J. Peter, K. Oshinubi, T. A. Ayoola, A. O. Oladapo, and M. M. Ojo, “Analysis and dynamics of tuberculosis outbreak: A mathematical modelling approach,” Advances in Systems Science and Applications, vol. 22, no. 4, pp. 144–161, 2022. DOI: 10.25728/assa.2022.22.4.1224

O. J. Peter, H. S. Panigoro, M. A. Ibrahim, O. M. Otunuga, and Ay, “Analysis and dynamics of measles with control strategies: a mathematical modeling approach,” International Journal of Dynamics and Control, 2023. DOI: 10.1007/s40435-022-01105-1

A. I. Alaje, M. O. Olayiwola, K. A. Adedokun, J. A. Adedeji, and A. O. Oladapo, “Modified homotopy perturbation method and its application to analytical solitons of fractional-order korteweg–de vries equation,” Beni-Suef University Journal of Basic and Applied Sciences, vol. 11, no. 1, pp. 1–17, 2022. DOI: 10.1186/s43088-022-00317-w

NIH/National Institute of allergy and infectious diseases, “Connection between ebola survival and co-infection with malaria parasites explored in new study,” 2016.

C. Castillo-Chavez and B. Song, “Dynamical models of tuberculosis and their applications,” Mathematical Biosciences and Engineering, vol. 1, no. 2, pp. 361–404, 2004. DOI: 10.3934/mbe.2004.1.361

N. H. Shah and J. Gupta, “Modelling of HIV-TB Co-infection Transmission Dynamics,” American Journal of Epidemiology and Infectious Disease, vol. 2, no. 1, pp. 1–7, 2014. 9. DOI: 10.12691/ajeid-2-1-1

Z. Mukandavire, A. B. Gumel, W. Garira, and J. M. Tchuenche, “Mathematical analysis of a model for hiv-malaria co-infection,” Mathematical Biosciences Engineering, vol. 6, pp. 333–362, 2009. DOI: 10.3934/mbe.2009.6.333

A. O. Oladapo, M. O. Olayiwola, K. A. Adedokun, I. A. Alaje, J. A. Adedeji, K. O. Kabiru, and A. O. Yunus, “Optimal control analysis on mathematical model of dynamical transmission of hiv-malaria co-infection,” Journal of Southwest Jiaotong University, vol. 58, no. 1, 2023. DOI: 10.35741/issn.0258-2724.58.1.44

UNAIDS, “Global HIV-aids statistics - 2020 fact sheet,” [Online]. Available:

B. M. Afolabi and A. A. Popoola, “A mathematical model for HIV-malaria co-infection with public health intervention,” Alexandria Engineering Journal, vol. 59, no. 4, pp. 2703–2711, 2020.DOI: 10.1016/j.aej.2020.03.022

O. J. Peter, A. I. Abioye, F. A. Oguntolu, T. A. Owolabi, M. O. Ajisope, A. G. Zakari, and T. G. Shaba, “Modelling and optimal control analysis of lassa fever disease,” Informatics in Medicine Unlocked, vol. 20, p. 100419, 2020. DOI: 10.1016/j.imu.2020.100419

O. J. Peter, “Transmission dynamics of fractional order brucellosis model using Caputo–fabrizio operator,” International Journal of Differential Equations, vol. 2020, pp. 1–11, 2020. DOI: 10.1155/2020/2791380

O. J. Peter, S. Qureshi, A. Yusuf, M. Al-Shomrani, and A. A. Idowu, “A new mathematical model of covid-19 using real data from Pakistan,” Results in Physics, vol. 24, p. 104098, 2021. DOI: 10.1016/j.rinp.2021.104098

O. J. Peter, S. Kumar, N. Kumari, F. A. Oguntolu, K. Oshinubi, and R. Musa, “Transmission dynamics of monkeypox virus: a mathematical modelling approach,” Modeling Earth Systems and Environment, pp. 1–12, 2021. DOI: 10.1007%2Fs40808-021-01313-2

A. I. Abioye, M. O. Ibrahim, O. J. Peter, and H. A. Ogunseye, “Optimal control on a mathematical model of malaria,” Sci. Bull., Series A: Appl Math Phy, pp. 178–190, 2020.

A. I. Abioye, O. J. Peter, H. A. Ogunseye, F. A. Oguntolu, K. Oshinubi, A. A. Ibrahim, and I. Khan, “Mathematical model of covid-19 in Nigeria with optimal control,” Results in Physics, vol. 28, p. 104598, 2021. DOI: 10.1016/j.rinp.2021.104598

M. M. Ojo, T. O. Benson, O. J. Peter, and E. F. D. Goufo, “Nonlinear optimal control strategies for a mathematical model of covid-19 and influenza co-infection,” Physica A: Statistical Mechanics and its Applications, vol. 607, p. 128173, 2022. DOI: 10.1016/j.physa.2022.128173

O. J. Peter, F. A. Oguntolu, M. M. Ojo, A. Olayinka Oyeniyi, R. Jan, and I. Khan, “Fractional order mathematical model of monkeypox transmission dynamics,” Physica Scripta, vol. 97, no. 8, p. 084005, 2022. DOI: 10.1088/1402-4896/ac7ebc

O. J. Peter, M. M. Ojo, R. Viriyapong, and F. Abiodun Oguntolu, “Mathematical model of measles transmission dynamics using real data from nigeria,” Journal of Difference Equations and Applications, vol. 28, no. 6, pp. 753–770, 2022. DOI: 10.1080/10236198.2022.2079411

O. J. Peter, R. Viriyapong, F. A. Oguntolu, H. Edogbanya, M. Ajisope et al., “Stability and optimal control analysis of an scir epidemic model,” 2020. DOI: 10.28919/jmcs/5001

O. J. Peter, H. S. Panigoro, A. Abidemi, M. M. Ojo, and F. A. Oguntolu, “Mathematical model of covid-19 pandemic with double dose vaccination,” Acta biotheoretica, vol. 71, no. 2, p. 9, 2023. DOI: 10.1007/s10441-023-09460-y

M. M. Ojo, O. J. Peter, E. F. D. Goufo, and K. S. Nisar, “A mathematical model for the co-dynamics of covid-19 and tuberculosis,” Mathematics and Computers in Simulation, 2023. DOI: 10.1016%2Fj.matcom.2023.01.014

H. W. Hethcote, “The mathematics of infectious diseases,” SIAM review, vol. 42, no. 4, pp. 599–653, 2000. DOI:10.1137/S0036144500371907

O. Diekmann and J. A. Heesterbeek, “On the definition and computation of the basic reproduction ratio r0 in models for infectious diseases in heterogeneous populations,” Journal of mathematical biology, vol. 28, no. 4, pp. 365–382, 1990. DOI: 10.1007/BF00178324

F. Benyah, “Epidemiological modeling and analysis,” in The 13th Edward A. Bouchet /Abdus Salam workshop, University of Ghana Legon, Accra, 9–13 July, 2007.

World Health Organization, “World malaria report,” 2012. [Online]. Available:

J. Amoah-Mensah, I. Dontwi, and E. Bonyah, “Stability Analysis of Zika – Malaria Co-infection Model for Malaria Endemic Region,” Journal of Advances in Mathematics and Computer Science, vol. 26, no. 1, pp. 1–22, 2018. DOI: 10.9734/JAMCS/2018/37229

CDC, “Ebola hemorrhagic fever information packet,” 2009.[Online]. Available:

A. Greiner and K. Kristina, “Method for implementing and managing contact tracing for ebola virus disease in less-affected countries,” Centers for Disease Control and Prevention, December 2014. [Online]. Available:

World Health Organization, “World malaria report,” 2010. [Online]. Available:

J. P. Chidinma et al., “HIV / Malaria Coinfection among HIV-Infected Individuals in Calabar, Nigeria,” International Journal of Virology and Molecular Biology, vol. 9, no. 1, pp. 6–10, 2020. DOI: 10.5923/j.ijvmb.20200901.02

S. Adewale, I. Olopade, G. Adeniran, I. Mohammed, and S. Ajao, “Mathematical analysis of effects of isolation on ebola transmission dynamics,” Researchjournalis. Journal of Mathematics, vol. 2, no. 2, February 2015.

K. Blayneh and C. Y. Kwon, “Optimal control of vector borne-diseases treatment and prevention,” Discrete & Continuous Dynamical Systems-B, vol. 11, no. 3, pp. 587–611, 2009. DOI: 10.3934/dcdsb.2009.11.587

N. Chitnis, J. M. Cushing, and J. M. Hyman, “Bifurcation analysis of a mathematical model for malaria transmission,” SIAM Journal on Applied Mathematics, vol. 67, no. 1, pp. 24–45, 2006. DOI: 10.1137/050638941

L. J. Abu-Raddad, P. Patnaik, and J. G. Kublin, “Dual infection with hiv and malaria fuels the spread of both diseases in sub-Saharan Africa,” Science, vol. 314, no. 5805, pp. 1603–1606, 2006. DOI: 10.1126/science.1132338

N. Chitnis, J. M. Hyman, and J. M. Cushing, “Determining important parameters in the spread of malaria through the sensitivity analysis of a mathematical model,” 2008, in preparation. DOI: 10.1007/s11538-008-9299-0

BC Ministry of Healthy Living and Sport, “Core Public Health Functions for BC: Evidence Review Communicable Disease (Public Health Laboratories), Part 2 Population and Public Health,” Ministry of Healthy Living and Sport, 2010.


Copyright (c) 2023 Asimiyu Olalekan Oladapo, Morufu Oyedunsi Olayiwola, Kamilu Adewale Adedokun, Adedapo Ismaila Adedapo, Joseph Adeleke Adedeji, Kareem Oyeleye Kabiru, Akeem Olanrewaju Yunus

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.

Jambura Journal of Biomathematics (JJBM) has been indexed by:


 Department of Mathematics, Faculty of Mathematics and Natural Science, Universitas Negeri Gorontalo
Jl. Prof. Dr. Ing. B. J. Habibie, Moutong, Tilongkabila, Kabupaten Bone Bolango 96554, Gorontalo, Indonesia
 +6281356190818 (Call/SMS/WA)
 Jambura Journal of Biomathematics (JJBM) by Department of Mathematics Universitas Negeri Gorontalo is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.  Powered by Public Knowledge Project OJS.